Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 283, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 9, 2008, 6:07 PM CDT for Barbour County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 9, 2008, 6:07 PM CDT (23:07 UTC)
- Expired
- Jun 9, 2008, 6:30 PM CDT
- In force
- 23 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Barbour County, AL
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1398 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1476 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:48 PM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, Jun 9, 2:48 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 248 PM CDT MON JUN 9 2008 .SHORT TERM...TONIGHT AND TUESDAY. ACTIVE SHORT TERM AS THE DEEP LAYER RIDGE HAS DECIDED TO RELEASE ITS STRONG GRIP FROM OVER THE AREA. THIS HAS ACTED TO BRING MORE FAVORABLE UPPER LEVEL CONDITIONS ENHANCING THE ISOLATED TO SCATTERED CONVECTION SEEN ACROSS THE STATE EARLY THIS AFTERNOON. THIS TREND WILL CONTINUE AS A WEAK SURFACE BOUNDARY WILL MOVE ACROSS THE AREA THROUGH THE SHORT TERM THEN STALL ACROSS THE SOUTHEASTERN CWA. THIS WILL PROVIDE PLENTY OF OPPORTUNITY FOR A DECENT AMOUNT FOLKS TO RECEIVE AS SHOT AT A SHOWER OR THUNDERSTORM THROUGH TOMORROW EVENING. THE BEST CHANCES APPEAR TO BE ACROSS THE SOUTH AND EAST THOUGH AS THE WESTERN CWA MAY GET LEFTOUT DUE TO PASSAGE TIMING ISSUES. ANY RAIN WILL BE WELCOME...HOWEVER...AS THINGS HAVE TRENDED DRY ONCE AGAIN OVER THE PAST SEVERAL WEEKS. 17/KLAWS .LONG TERM...WEDNESDAY THROUGH SUNDAY. UPPER LEVEL RIDGING WILL CONTINUE TO DOMINATE THE WEATHER PATTERN THROUGH MUCH OF THE EXTENDED. HOWEVER...WEAKNESSES DEVELOPING IN THE RIDGE AS SHORT WAVES MOVE TO OUR NORTH WILL ALLOW FOR A BETTER CHANCE OF SCATTERED SHOWERS AND THUNDERSTORMS. MODELS HINT AT A PATTERN CHANGE TOWARD THE WEEKEND AS UPPER LEVEL TROUGHING PUSHES INTO THE EASTERN CONUS...WITH A FRONT SAGGING INTO THE AREA FRIDAY/SATURDAY. GIVEN THE STRENGTH OF THE CURRENT RIDGE...FIND ANY SUBSTANTIAL FRONTAL PASSAGE UNLIKELY. ALTHOUGH AN INCREASE IN SH/TS CHANCES ARE NOT OUT OF THE QUESTION...MAINLY FOR FRIDAY AND FRIDAY NIGHT. FOR NOW...WILL KEEP SLIGHT CHANCE TO CHANCE POPS IN THROUGH THE FORECAST PERIOD. FOR TEMPERATURES...GENERALLY WENT WITH A BLEND OF GUIDANCE AND ENSEMBLE MEANS FOR HIGHS...AND SLIGHTLY ABOVE GUIDANCE FOR OVERNIGHT LOWS. OVERALL...TEMPERATURES LOOK TO TREND BACK TO MORE NORMAL VALUES FOR THIS TIME OF YEAR...WITH HIGHS IN THE UPPER 80S. 14 && .AVIATION...18Z TAF DISCUSSION. AVIATION CONCERNS FOR TODAY WILL BE THUNDER LATER THIS AFTERNOON AT THE SOUTHERN SITES MGM AND TOI AND IN THE EAST AT ANB. ELSEWHERE...INCLUDED CB IN THE CLOUD GROUP...BUT DECIDED TO LEAVE ANY MENTION OF TS OUT OF THE ISSUANCE. THIS MAY HAVE NOT BEEN QUITE AGGRESSIVE ENOUGH AS FEEL THUNDER DOES HAVE THE POTENTIAL TO SPREAD TO AT LEAST EET AND BHM...SO MAY HAVE TO AMEND FOR LATER. OTHERWISE LOOKING FOR LEFTOVER STRATUS AND CIRRUS THROUGH THE OVERNIGHT GIVING WAY TO A WEAK SURFACE BOUNDARY AND ASSOCIATED LOWER CLOUDS TOMORROW MORNING. 17/KLAWS && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 69 89 68 86 69 / 20 30 20 40 30 ANNISTON 70 89 68 87 70 / 20 30 20 40 30 BIRMINGHAM 71 89 69 89 71 / 20 30 20 40 20 TUSCALOOSA 69 91 69 90 71 / 20 30 20 30 20 CALERA 69 89 70 88 70 / 20 30 20 40 20 AUBURN 69 90 68 86 69 / 20 30 20 40 30 MONTGOMERY 72 91 70 91 71 / 20 30 20 30 20 TROY 70 90 68 90 70 / 20 30 20 40 30 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 9, 1:08 PM CDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 108 PM CDT MON JUN 9 2008 ALZ011>015-017>050-101800- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 108 PM CDT MON JUN 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED STRONG STORMS WILL BE POSSIBLE THIS AFTERNOON...GENERALLY EAST OF INTERSTATE 65. THE THREAT WITH THESE STORMS WILL BE STRONG WINDS DUE TO A HIGH POTENTIAL FOR WET MICROBURST IN THIS AREA. THE ACTIVITY WILL BE ENHANCED AS THE DAYTIME HEATING INTERACTS WITH A SURFACE BOUNDARY ACROSS EASTERN ALABAMA. WET MICROBURST POTENTIAL: BIRMINGHAM...MODERATE. MONTGOMERY...HIGH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. 12/SIRMON
In the hours before
Local storm report, Jun 9, 4:53 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
453 PM CDT MON JUN 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL FRUITHURST 33.73N 85.43W
06/09/2008 M0.75 INCH CLEBURNE AL EMERGENCY MNGR
&&
SUNGERSpecial weather statement, Jun 9, 4:54 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 454 PM CDT MON JUN 9 2008 ALZ049-092230- PIKE- 454 PM CDT MON JUN 9 2008 ...SIGNIFICANT WEATHER ALERT FOR WESTERN PIKE COUNTY UNTIL 530 PM CDT... AT 451 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR GOSHEN...MOVING NORTH AT 30 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... HENDERSON. GOSHEN. ANSLEY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KSL
Special weather statement, Jun 9, 5:21 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 521 PM CDT MON JUN 9 2008 ALZ030>032-039-092315- GREENE-HALE-MARENGO-SUMTER- 521 PM CDT MON JUN 9 2008 ...SIGNIFICANT WEATHER ALERT FOR GREENE...HALE...MARENGO AND SUMTER COUNTIES UNTIL 615 PM CDT... AT 517 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR PIN HOOK...OR 7 MILES WEST OF LINDEN...MOVING NORTH AT 15 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... PIN HOOK. JEFFERSON. US 80 AND AL 28. DEMOPOLIS MUNICIPAL AIRPORT. MCDOWELL. BELMONT. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
Local storm report, Jun 9, 5:36 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
536 PM CDT MON JUN 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM TSTM WND DMG CENTRE 34.15N 85.67W
06/09/2008 CHEROKEE AL EMERGENCY MNGR
ROOF DAMAGE TO SHOPPING CENTER DOWNTOWN.
&&
SUNGERSpecial weather statement, Jun 9, 5:46 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 546 PM CDT MON JUN 9 2008 ALZ033-040>042-092345- AUTAUGA-DALLAS-LOWNDES-PERRY- 546 PM CDT MON JUN 9 2008 ...SIGNIFICANT WEATHER ALERT FOR AUTAUGA...DALLAS...LOWNDES AND PERRY COUNTIES UNTIL 645 PM CDT... AT 536 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM UNIONTOWN TO BENTON...OR ALONG A LINE EXTENDING FROM UNIONTOWN TO 9 MILES NORTHWEST OF MOSSES...MOVING NORTH AT 20 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... POTTER STATION. VALDEN. SUTTLE. VALLEY GRANDE. RED FORD. VALLEY CREEK JUNCTION. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
Local storm report, Jun 9, 5:50 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
550 PM CDT MON JUN 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL HEFLIN 33.65N 85.59W
06/09/2008 M0.75 INCH CLEBURNE AL LAW ENFORCEMENT
&&
SUNGERThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 3:51 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 24 min |
| Jun 9, 4:00 PM CDT | Areal Flood Advisory | BMX | Cherokee | 3 hr |
| Jun 9, 4:13 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 32 min |
| Jun 9, 4:14 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cleburne | 46 min |
| Jun 9, 4:25 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 50 min |
| Jun 9, 5:05 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 25 min |
| Jun 9, 5:11 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Etowah | 34 min |
| Jun 9, 5:24 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cleburne | 36 min |
| Jun 9, 5:44 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee, Etowah | 21 min |
| Jun 9, 5:58 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cleburne | 32 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.